irAEs-ing (I'm raising) Awareness: Immune checkpoint inhibitors

Yesterday Tara shared with us a great case of an older male with acute hypoxic respiratory failure and diffuse pulmonary ground glass opacities and consolidations, not improving with diuresis and treatment for presumed pneumonia, ultimately felt to have pneumonitis secondary to his ongoing treatment with Pembrolizumab for metastatic bladder cancer.

First things first—what is pemrolizumab? Pemrolizumab lives within the word of immunotherapies for cancer and specifically is a check point inhibitor. Fun fact: it has been credited with the successful treatment of Jimmy Carter’s melanoma.

Immunotherapies are a distinct class of cancer treatement, different from traditional chemotherapy, radition and surgery. The main types of immunotherapy include:

  • Monoclonal antibodies: alemtuzumab, trastuzumab
  • Cancer vaccinations: prevention (HPV, HBV) and treatment (sipuleucel-T for prostate CA)
  • Immune checkpoint inhibitors: pembrolizumab, ipilimumab, nivolumab, atezolizumab

Our story involves the immune checkpoint inhibitors (ICPI). These drugs work by “taking the breaks off the immune system” and thus allowing the body to better attack the cancer. While this can be helpful for fighting cancer cells, you can imagine that when things go awry it can cause trouble. When this happens it is called an immune related adverse event (irAEs).

The jist is that when these drugs block the normal “cop” of the immune system (the guy that normally slows it down/shuts it down) your immune system is free to go on a field trip around your body and do what it pleases. And, as we all know, a by product of the immune system's presence is inflammation. In simpler terms, inflammation causes “itises”. So, side effects of these medications are consistent with overactive immune systems and thus inflammation of just about any organ in your body: encephalitis, uveitis, arthritis, pneumonitis, myocarditis, nephritis. The most common systems impacted are GI :(colitis, enteritis, hepatitis) SKIN: dermatitis, vitiligo—nuts! Not an “itis”), and ENDOCRINE (thyroiditis, adrenalitis, pituitaritis- not a real word).

Original cartoon representation below:

ICPI.jpg

Tara’s patient had pneumonitis with consistent imaging showing ground glass opacities and consolidations on XR and CT scan. Note: there is no pathonogmonic findings on lung imaging and pulmonary manifestations of ICPI-induced pneumonitis can present as: DAD, organizing inflammatory pneumonia, sarcoid-life pulmonary granulomatosis, COP…

While cough and dyspnea can be present in up to 40% of patients undergoing ICPI therapy, pneumonitis is only present in 2-4% and can be fatal in 0.2%.

As you might expect, the treatment for ICPI-induced pneumonitis (or really any "itis") is shut down the inflammation through immunosuppression. In other words, steroids and then stronger immunosuppresants, if refractory.

Below is a great algorithm for ICPI-induced pneumonitis specifically from the Annals of Oncology. This wonderful article provides the management guidelines for just about all of the ICPI-related toxicities. You can find it here.

Annals Onc Algorithm.png

ICPI and their side effects are becoming increasingly common. As such, this ICPI FAQ from the NEJM is a wonderful resource to help answer many of the practical questions that arise from patients and providers alike about how ICPIs work, why they can cause trouble, and if irAEs are encountered, what that means for current and future treatment of their cancers.

NEJM FAQ.png

Take home points:

  • If your patient has or had cancer, always know what treatment they received or are receiving- it often is relevant to their presenting symptom(s)
  • Immunotherapy for cancer and specifically immune check point inhibitors are being used and their side effects can be thought of as all the “itises”. Have a HIGH index of suspicion for their side effects when a patient presents with an inflammatory picture
  • Don’t overthink the treatment- suppress the problem, start steroids/immunosuppression